Hail, Peoria
- When
- May 2, 4:55 PM CST to 5:00 PM CST
- Where
- Peoria County, 0.58 mi WNW of Peoria Mt Hawley Arp
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.802, -89.631
An approaching cold front interacted with a moderately unstable and weakly sheared environment to trigger scattered strong thunderstorms across the Illinois River Valley during the evening of May 2nd. One cell dropped nickel-sized hail about 4 miles north of downtown Peoria, while other cells produced gusty 50mph winds in eastern Woodford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front interacted with a moderately unstable and weakly sheared environment to trigger scattered strong thunderstorms across the Illinois River Valley during the evening of May 2nd. One cell dropped nickel-sized hail about 4 miles north of downtown Peoria, while other cells produced gusty 50mph winds in eastern Woodford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 2:16 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 316 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Thursday) ISSUED AT 315 PM CDT Wed May 2 2018 Southwesterly flow ahead of a frontal boundary stretching from the OK panhandle region to the upper Great Lakes will be the focus for most of the thunderstorm activity late this afternoon and early evening, potentially affecting some of the northwestern parts of the forecast area, mainly north of I-72 and west of I-55. A stronger low looks to develop near the panhandle region and eject rapidly northeastward overnight concentrating a stronger convective complex which should begin to propagate eastward into west central IL late in the evening toward midnight and toward the I-70 corridor overnight. Before this arrives, convection is currently developing along the boundary and looks to slip into northwestern portions of the forecast area as it grows more intense late this afternoon and evening. As a result of southwesterly flow over the region, MUCAPE values look to ramp up to around 2000 J/kg with more humid dewpoints in the 60s by this afternoon. This, along with increasing sfc-6 km bulk shear values into the 50-60 kt range will allow for the possibility of severe thunderstorm development. SPC has a slight risk indicated for Shelbyville to Danville northwestward, and a marginal risk southeastward to around I-70. This is primarily for wind and large hail, but a threat of a few tornadoes as well, primarily northwest of the Illinois River. Thursday's convective development is highly uncertain at this point, as it will be modulated significantly by thunderstorm activity overnight into Friday morning. Cloud cover and showery conditions could limit the ability to destabilize again during the daytime. Nevertheless, A moist and strongly sheared warm sector environment looks to be in place, with a cold front approaching during the evening, and severe thunderstorms could move in again Thursday, primarily Thursday evening. SPC has a slight risk in place for most of central and southeast Illinois. Some decent rains are also expected over the course of the period from tonight through early Friday, with areas north of I-70 seeing a widespread 1.25 to 1.75 inches. Warm, more humid, and breezy conditions will continue through Thursday as tonight's low reaches only the mid to upper 60s and Thursday's high reaches the upper 70s. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 315 PM CDT Wed May 2 2018 The cold front looks to be crossing central IL Thursday night into Friday afternoon, causing dewpoints to drop a bit, as well as promoting continued chances for thunderstorms especially Thursday night and diminishing west to east Friday. Lows Friday morning down just a bit ranging from 59 in Galesburg to 65 from I-70 southward, while highs reach the upper 70s to around 80, with a bit less humidity. The main feature over the weekend is a shortwave and cold front dropping through the area from the northern Plains. Still some disagreement on timing and specifics, but looks to be Sunday. Following that, early next work week looks to be dry and mostly sunny as high pressure settles over the area. Temperatures look to be unremarkable the weekend into early next week, with highs mainly 70s and lows 50s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 100 PM CDT Wed May 2 2018 Periods of thunderstorms over the next 24 hours will develop, while initially VFR conditions prevail across central Illinois. Timing of thunderstorms is particularly uncertain as several models have trended toward some isolated to scattered thunderstorms developing over the area this afternoon as a weak disturbance aloft crosses over the area. Nevertheless, the primary threat for severe thunderstorms will develop along a frontal boundary to the northwest, with the thunderstorm system propagating southeastward overnight. Exact timing of timing remains uncertain, although models have trended toward an earlier timing. Have brought VCTS into TAFs earlier than previous TAFs, 01-03Z, and continued through 18Z as it is hard to pinpoint any breaks at this time. Guidance is pointing toward MVFR cigs developing overnight for KPIA-KBMI northward so have included starting 09-10Z. Winds SW 15-20 kts with gusts 25-30 kts, then winds decreasing to 10-15 kts overnight, although strong and gusty/variable winds possible with any thunderstorms. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...37 LONG TERM...37 AVIATION...37
Hazardous Weather Outlook National Weather Service Lincoln IL 401 PM CDT Wed May 2 2018 ILZ027>031-036>038-031100- Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 401 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible this evening. Some of the thunderstorms will have the potential for damaging winds and large hail. A second round of severe weather is possible again tonight and through the early morning hours of Thursday. The primary threats will be from damaging wind gusts of 60 to 65 mph along with large hail, with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... It appears we may see several rounds of strong to severe thunderstorms on Thursday. One round should occur early in the morning with a second threat for strong to severe storms pushing in Thursday evening ahead of a cold front. Current indications suggest the main threats from the thunderstorms on Thursday will be from damaging wind gusts and hail. The threat for thunderstorms will push off to our east by Friday morning. There will be another chance for thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening, and possibly this evening and through the morning hours of Thursday. At this time, the primary time frame for activation appears to be this afternoon and again from 11 pm tonight through about 3 A.M. Thursday morning. ILZ040>043-047>053-031100- Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Sangamon- Schuyler-Scott- 401 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible again later this afternoon, with better coverage of thunderstorms expected late tonight. Widespread severe weather is not expected into early this afternoon. Severe storms will be possible late tonight and through the early morning hours of Thursday. The primary threats will be from damaging wind gusts of 60 to 65 mph along with large hail, with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... It appears we may see several rounds of strong to severe thunderstorms on Thursday. One round should occur early in the morning with a second threat for strong to severe storms pushing in Thursday evening ahead of a cold front. Current indications suggest the main threats from the thunderstorms on Thursday will be from damaging wind gusts and hail. The threat for thunderstorms will push off to our east by Friday morning. There will be another chance for thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late tonight through the early morning hours of Thursday. At this time, the primary time frame for activation appears to be from 11 pm tonight through about 3 A.M. Thursday morning. ILZ044>046-054>057-061-031100- Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion- 401 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible again this afternoon, with better coverage of thunderstorms expected late tonight. Severe weather is not expected with any of the storms early this afternoon. Severe storms will be possible late tonight and through the early morning hours of Thursday. The primary threats will be from damaging wind gusts of 60 to 65 mph along with large hail, with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... It appears we may see several rounds of strong to severe thunderstorms on Thursday and Thursday night. One round should occur early in the morning with a second threat for strong to severe storms pushing in Thursday night ahead of a cold front. Current indications suggest the main threats from the thunderstorms on Thursday will be from damaging wind gusts and hail. The threat for thunderstorms will push off to our east by Friday morning. There will be another chance for thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late tonight through the early morning hours of Thursday. At this time, the primary time frame for activation appears to be from 1 A.M. through about 5 A.M. Thursday morning. ILZ062-063-066>068-071>073-031100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 401 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible late tonight and through the early morning hours of Thursday. At this time, it appears the main threat for severe storms will remain to our north and west. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Several rounds of thunderstorms will be possible Thursday into Friday as a cold front slowly pushes across the area. A few of the storms Thursday night into Friday may be severe with the primary threats being from strong wind gusts and hail. There will be another chance for thunderstorms Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. HJS
Special Weather Statement National Weather Service Lincoln IL 448 PM CDT WED MAY 2 2018 ILZ027-029-036-022245- Peoria-Knox-Fulton- 448 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON...SOUTHERN KNOX AND NORTHWESTERN PEORIA COUNTIES UNTIL 545 PM CDT... At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near London Mills, or 17 miles northwest of Canton, moving northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Farmington, Elmwood, Trivoli, Brimfield, Avon, Yates City, Williamsfield, Fairview, London Mills, Maquon, Gilson, Elmore, St. Augustine, Ellisville, Dahinda, Delong and Middle Grove. This includes Interstate 74 between mile markers 56 and 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for central and west central Illinois. LAT...LON 4072 8971 4056 9044 4074 9044 4103 9005 TIME...MOT...LOC 2148Z 239DEG 25KT 4067 9034 Shimon
Special Weather Statement
National Weather Service Lincoln IL
528 PM CDT WED MAY 2 2018
ILZ036-040-022330-
Schuyler-Fulton-
528 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON AND SCHUYLER
COUNTIES UNTIL 630 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mount Sterling, or 10 miles west of Rushville, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rushville, Astoria, Vermont, Ipava, Littleton, Browning, Table Grove,
Bernadotte, Frederick, Camden, Ripley, Bluff City, Ray and
Marbletown.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Illinois.
LAT...LON 4028 9063 4027 9045 4037 9044 4049 9022
4019 9019 4015 9025 4012 9037 4005 9043
3999 9052 3998 9060 4003 9061 4002 9063
4005 9068 4008 9067 4008 9070 4011 9071
4011 9091 4013 9091
TIME...MOT...LOC 2227Z 237DEG 31KT 4010 9076
ShimonSpecial Weather Statement
National Weather Service Lincoln IL
551 PM CDT WED MAY 2 2018
ILZ028>031-022345-
Marshall-Peoria-Woodford-Stark-
551 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHERN WOODFORD...
SOUTHEASTERN STARK AND NORTHEASTERN PEORIA COUNTIES UNTIL 645 PM
CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, or 7 miles northwest of Peoria, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Peoria, Lacon, Chillicothe, Metamora, Germantown Hills, Henry,
Minonk, Roanoke, Princeville, Rome, Toluca, Dunlap, Washburn, Wenona,
Spring Bay, Sparland, Varna, Bay View Gardens, Camp Grove and
Kickapoo.
This includes the following highways...
Interstate 39 between mile markers 25 and 40.
Interstate 474 near mile marker 0.
Interstate 74 between mile markers 78 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and north central Illinois.
LAT...LON 4112 8933 4110 8935 4110 8905 4093 8905
4092 8904 4081 8904 4072 8983 4090 8982
4115 8962 4115 8933
TIME...MOT...LOC 2251Z 255DEG 28KT 4080 8974
ShimonThe Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750036.